Case Presentation: A 51 year-old male with paranoid schizophrenia, hypertension and type 2 diabetes mellitus was admitted to an inpatient psychiatric hospital for decompensated schizophrenia in the setting of medication nonadherence. Treatment included initiation and up-titration of clozapine. Within three weeks, he developed generalized abdominal pain, non-bilious non-bloody emesis and diarrhea. Exam was notable for sinus tachycardia and tenderness to palpation in bilateral upper quadrants with voluntary guarding. Labs revealed leukocytosis (12K/uL), hypercalcemia (11mg/dL), elevated creatinine 1.2 mg/dL(baseline 0.7-1mg/dL) and low clozapine level (281ng/mL; normal 350-600ng/mL). Liver function tests, lipase, troponin, brain natriuretic peptide (BNP), C-reactive protein (CRP), creatinine kinase (CK), COVID-19 PCR, and urinalysis (UA) were within normal limits. CT abdomen/pelvis with contrast was concerning for ileus. He was transferred to an inpatient medicine service and treated with intravenous fluids and scheduled bowel regimen. Clozapine was discontinued given concern for ileus as an adverse drug effect. After initial clinical improvement of his gastrointestinal symptoms, he developed new onset fevers (Tmax 101.3⁰F) on hospital day 3. Aside from fevers, he did not have any complaints and physical exam was non-localizing. Workup was remarkable for elevated BNP (164pg/mL), troponin (peak 496ng/L), and CRP (58.6mg/L) with unremarkable metabolic panel, complete blood count, CK, UA, urine and blood cultures. EKG showed sinus tachycardia without ischemic changes. Cardiac magnetic resonance imaging (MRI) confirmed a diagnosis of myocarditis with new mildly reduced left ventricular systolic function (LVEF 42%), attributed to an adverse effect of clozapine. He clinically improved with supportive management. He was discharged on beta blockade and angiotensin II receptor antagonist with repeat echocardiogram to monitor for cardiac recovery.
Discussion: Clozapine is an atypical antipsychotic indicated in patients with refractory schizophrenia and has been shown to reduce psychiatric inpatient admissions and suicide-related mortality. Clozapine-induced myocarditis is a rare, life-threatening adverse drug effect that has been reported to occur within the first 1-3 months of drug initiation at doses ranging from 50-600 mg/day. The pathophysiology of its cardiotoxicity is uncertain. Diagnosis can be confirmed in the correct clinical setting with cardiac MRI or endomyocardial biopsy. Treatment consists of discontinuation of clozapine in addition to consideration of heart failure goal-direct medical therapy and steroids. Studies have shown that patients with worsening psychiatric illness following clozapine cessation have been re-challenged with slower dose titration and frequent clinical and biomarker monitoring with some success.
Conclusions: It is crucial for hospitalists to maintain a broad differential diagnosis when evaluating a constellation of signs and symptoms concerning for systemic inflammation and consider pharmacologic etiologies in the appropriate clinical setting. Given the diversity of nonspecific signs and symptoms that may occur in patients with this rare yet life-threatening disease, it is imperative for hospitalists to have a low threshold to evaluate for clozapine-induced myocarditis especially during therapy initiation and dose titration to avoid delays in diagnosis and management.